Dry skin is one of the side effects of cancer treatment –
Snow and bitter winds make skin suffer more
During cancer treatment my skin looked like this:
And my NHS dermatologist told me this was due to old age!!!!!! So I went to France where no doctor would dare to tell this to a patient!
Instead of a cursory two minute glance at my skin, I had a day’s series of tests: blood, skin, two consultations with dermatologists, etc. and at the end was told my awful skin was a side effect of Tamoxifen.
Just to make life more difficult
On top of drug side effects, winter can give one skin problems; snow, winds, cold, flu, central heating etc. can add to these.
These affect people in varying degrees….. Some people get away with mildly tight or flaky skin that goes away with a good moisturizer. Others have flaking and itching so bad it’s physically uncomfortable, affects their ability to sleep and makes you want to hide away from the world. If I rubbed my skin, white powdery flakes fell off, and I felt totally miserable.
And today I often have outbreaks of flaky, itchy patches, especially when I am put on a new drug – or sometimes just to be awkward!
For men and women, many of the causes of dry skin, especially today’s drugs, affect the stratum corneum: the top layer of the epidermis. The stratum corneum works like a plastic wrap around the body by keeping harmful substances and germs out and keeping water and oils in, making skin soft and supple.
So don’t blame side effects of drugs – there are other factors that can cause skin problems, but all can be helped, so don’t despair!
Before blaming drugs, check that your skin problem isn’t caused by:
- Climate – both cold and hot weather can affect our skin
- Water – it’s good for the skin when you drink it. But can dry out the skin because when it evaporates, it takes the skin’s natural oils with it. Swimming in a pool, especially one that’s heavily chlorinated, and taking excessively hot baths, can seriously dry out skin.
- Soaps and Detergents